Thunderstorm Wind, Midland
- When
- September 8, 2:48 PM EST
- Where
- Midland County, 0.5 mi E of Oil City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.620, -84.570
Trees reported down.
Thunderstorms brought down trees in the Tri-Cities Region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms brought down trees in the Tri-Cities Region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 8, 12:57 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 157 PM EDT TUE SEP 8 2015 .UPDATE... SPC ANALYSIS SUPPORTS MODEL IDEA OF ML CAPE BUILDING TO AROUND 1500 J/KG THIS AFTERNOON. A FEW SHOWERS HAVE JUST STARTED TO POP UP OVER SOUTHEAST MICHIGAN...IN ADDITION TO THE LINE OF SHOWERS/TSTORMS THAT STRETCHES FROM CENTRAL LAKE MICHIGAN DOWN THROUGH CHICAGO. LINE SHOULD BE MAINTAINED AND POTENTIALLY STRENGTHEN AS IT WORKS INTO THE WARM UNSTABLE AIRMASS. BIGGEST THREAT ASIDE FROM HEAVY RAINFALL WOULD BE WIND GUSTS TO 50 MPH GIVEN STRONGER CORE OF WINDS ALOFT AND SOME DRIER AIR BELOW 4000 FEET. && .AVIATION... POCKET OF SUNSHINE WILL ALLOW SCT-BKN CUMULUS DECK TO FILL IN 18- 19Z...WITH CEILINGS LOOKING TO SETTLE IN THE 3500-5000 FT RANGE. THE SUN HAS ALSO ALLOWED INSTABILITY TO BUILD...AND LINE OF THUNDERSTORMS STRETCHING FROM CENTRAL LAKE MICHIGAN TO CHICAGO SHOULD BE ABLE TO MAINTAIN ITSELF AS IT WORKS EAST DURING THE LATE AFTERNOON AND EVENING. A 2-HR TEMPO WINDOW HAS BEEN ADDED INTO TAFS TO HANDLE THIS LINE MOVING ACROSS THE TERMINALS...WITH PRELIMINARY TIMING BETWEEN 20Z AND 02Z. AN AREA OF RAIN WITH EMBEDDED THUNDER AND MVFR CEILINGS/VIS SHOULD THEN DROP DOWN INTO THE AREA FROM NORTHERN MICHIGAN THIS EVENING AND OVERNIGHT AS WEAK LOW PRESSURE TRACKS THROUGH THE REGION. FOR DTW...LINE OF STORMS NEAR CHICAGO WILL PROGRESS WESTWARD THIS AFTERNOON AND EVENING...POTENTIALLY STRENGTHENING. CURRENT TIMING PER LINEAR EXTRAPOLATION WOULD BE AROUND 00Z...HOWEVER THE LINE COULD SLOW AS IT BECOMES ORIENTATED TOWARDS FLOW OR EVEN SPEED UP IF IT STRENGTHENS. HAVE INCLUDED A TEMPO GROUP BETWEEN 00Z AND 02Z TO COVER...BUT ADJUSTMENTS COULD BE NECESSARY. AREA OF RAIN OVER NORTHERN MICHIGAN IS EXPECTED TO DROP INTO THE AREA AROUND 04Z...DROPPING CEILINGS/VIS TO MVFR. A PERIOD OF IFR VISIBILITIES COULD OCCUR BETWEEN WHEN THE RAIN ENDS AND WHEN A WEAK COLD FRONT WORKS THROUGH WEDNESDAY MORNING. //DTW THRESHOLD PROBABILITIES... * MEDIUM FOR THUNDERSTORMS IN THE DTW AIRSPACE BEFORE 02Z. LOW AFTER 02Z. * MEDIUM FOR CIGS AOB 5KFT THIS AFTERNOON. HIGH OVERNIGHT AND EARLY WEDNESDAY. && .PREV DISCUSSION...ISSUED 340 AM EDT TUE SEP 8 2015 SHORT TERM...TODAY AND TONIGHT ABSENT FORCING, THE RESERVOIR OF SIGNIFICANT MOISTURE ABOVE 700MB ON LAST NIGHT'S 00Z DTX SOUNDING REMAINED QUIET THROUGH ABOUT 06Z. HOWEVER, WARM ADVECTION WITHIN STRENGTHENING SWLY FLOW BEGAN TO IGNITE CONVECTION ROUGHLY ALONG A CHICAGO TO PORT HURON LINE BY 07Z. CONDITIONS WILL REMAIN FAVORABLE FOR EXPANSION OF THIS ACTIVITY THROUGH THE MORNING AS FLOW CONTINUES TO INCREASE AND DAYTIME HEATING ADDS A FEW HUNDRED J/KG CAPE TO THE PROFILE. THROUGH 18Z, CONVECTION IS EXPECTED TO BE CONFINED MAINLY NORTH OF M59 ALONG WITH THE BETTER FORCING. PWATS AROUND 2", LOW DENSITY CAPE, AND AN INCREASINGLY DEEP WARM CLOUD LAYER WILL SUPPORT A HEAVY RAIN THREAT FOR ANY AREAS THAT RECEIVE RAIN THROUGH TONIGHT. LOCALIZED FLOODING IS NOT OUT OF THE QUESTION GIVEN SLOWER STORM MOTION AND THE POTENTIAL FOR SOME AREAS ACROSS THE NORTHWEST TO SEE MULTIPLE ROUNDS OF RAINFALL. A SECOND AND STRONGER LLJ SURGE WILL ARRIVE BY AFTERNOON IN ADVANCE OF THE SHORTWAVE NOTED OVER NORTHWEST MISSOURI AT 07Z THIS MORNING. DYNAMIC FORCING WILL BE STOUT, BUT WILL ONLY OCCUR OVER A RELATIVELY SMALL SPATIAL FOOTPRINT, MOST OF WHICH WILL BE OVER WESTERN AND NORTHERN LOWER. HOWEVER, 06Z RAP INDICATES THAT THE CORE OF THE ASSOCIATED 35-40KT LLJ WILL ALIGN ALONG A MUSKEGON TO WEST BRANCH LINE 21-00Z WHICH WILL PUT THE SAGINAW VALLEY IN LINE TO RECEIVE A NOTEWORTHY BOOST IN FORCING DUE TO DIFFERENTIAL WARM ADVECTION LATE IN THE PEAK HEATING PERIOD. THUS, EVEN IF THE STRONGER DYNAMIC FORCING DOES MANAGE TO MISS THE CWA...AND AT THIS TIME IT'S PROGGED TO JUST GRAZE THE SAGINAW VALLEY AREA...NORTHWESTERN AREAS SHOULD STILL SEE SOME EASTWARD EXPANSION OF CONVECTION DURING THE MID TO LATE AFTERNOON DUE TO THE STRENGTHENING LLJ. THE BULK OF THE RAIN SHIELD WILL EVENTUALLY PEEL NORTH ALONG WITH THE DEPARTING WAVE, BUT LARGER SCALE FORCING EMBEDDED WITHIN THE RIGHT ENTRANCE OF A 130KT UPPER JET OVER LAKE SUPERIOR WILL SUPPORT A WAVE OF SHOWERS SLOWLY TRAVERSING THE REMAINDER OF THE AREA ROUGHLY 00Z-12Z WED. THESE, TOO, WILL CARRY THE SAME THREAT FOR HEAVY RAIN, THOUGH A DIMINISHED THREAT FOR FLOODING WILL EXIST DUE TO INCREASINGLY PROGRESSIVE LARGER SCALE FORCING. LONG TERM... A STRONG WAVE ENTERING THE BASE OF THE MID/UPPER LEVEL TROUGH CENTERED OVER WESTERN ONTARIO WILL PROVIDE THE NEEDED BOOST TO USHER THE LINGERING FRONTAL BOUNDARY OFF TO THE EAST WEDNESDAY. TIMING IS STILL NOT IRONED OUT EXACTLY AS THE INCOMING WESTERLY JET MAX TURNS MORE NORTHEASTERLY ONCE IT PHASES WITH THE EXISTING JET ALIGNED WITH THE FRONT. SO EXPECT THE FRONT TO BECOME MORE PROGRESSIVE AS THE PARENT SYSTEM GAINS SPEED...BUT WITH THE SE RIDGE STILL REACHING UP INTO THE EASTERN GREAT LAKES WE CAN EXPECT SHOWERS TO LINGER OVER THE EASTERN COUNTIES INTO THE AFTERNOON HOURS WEDNESDAY. THE FRONT WILL PUSH THE ENHANCED RIBBON OF MOISTURE...NEAR 2 INCH PWATS...OFF TO THE EAST BY MIDDAY WEDNESDAY BUT RESIDUAL MOISTURE POOL BETWEEN 1- 1.5 INCHES WILL STILL LINGER THROUGH THE AFTERNOON UNTIL A SECONDARY TROUGH DROPS THROUGH LOWER MI. THE NAM IS VERY BULLISH ON GENERATING SHOWERS WITH THIS SECONDARY TROUGH IN PART DUE TO ELEVATED LL LAPSE RATES IN THE WAKE OF THE FRONT. THERE IS SOME SIGNAL IN THE EURO/GFS BUT WITH THE STRENGTH OF THE FRONTAL CIRCULATION...EXPECT A GOOD DEAL OF SUBSIDENCE IN ITS WAKE COMBINED WITH THE BUILDING RIDGE. IN ADDITION...THE NAM HAS BEEN DEVELOPING A SFC LOW ALONG THE FRONT PASSING JUST TO OUR SOUTH THROUGH TOLEDO WEDNESDAY AFTERNOON/EVENING. THIS WOULD RESULT IN ADDITIONAL DEFORMATION FORCING LINGERING OVER SE MI AFTER 00Z THURSDAY. BUT AGAIN...NO OTHER MODEL HAS ANYTHING NEARLY AS ORGANIZED AT THIS TIME. SOMETHING TO WATCH BUT IN THE MEANTIME...FORECAST WILL FEATURE CHANCE POPS DECREASING THROUGH THE DAY FROM NORTHWEST TO SOUTHEAST. WITH THE FRONT TO OUR SOUTH...PRECIP AND OVERCAST SKIES...HIGH TEMPERATURES WILL TAKE A NOTABLE DIVE WEDNESDAY TOPPING OUT IN THE UPPER 70S. THE SECONDARY TROUGH LATE WEDNESDAY WILL BRING ABOUT COOLER WEATHER WITH NORTHERLY FLOW DROPPING HIGHS INTO THE MID 70S FOR THURSDAY. TEMPS WILL TAKE A FURTHER NOSE DIVE INTO THE WEEKEND AS YET ANOTHER FRONT SWEEPS THROUGH THE REGION ON FRIDAY BRINGING THE NEXT CHANCE OF PRECIP WITH IT. MID MI MAY SEE SOME PRECIP THURSDAY/THURSDAY NIGHT AS IT DRAPES SW TO NE THROUGH NORTHERN LOWER...BUT MOST OF SE MI WILL REMAIN DRY TIL FRIDAY. MODELS DIVERGE QUITE A BIT FOR THE WEEKEND IN THE HANDLING OF THIS NEXT UPPER TROUGH...BUT CONSENSUS IS TROUGHING WILL HOLD OVER THE REGION WITH ADDITIONAL SHOTS OF COOLER AIR WITH EACH FRONT. 850MB COLD POOL WILL SET UP OVER THE GREAT LAKES WITH TEMPS POTENTIALLY DOWN INTO THE MID SINGLE DIGITS AS HIGH PRESSURE SETTLES OVER THE REGION FROM CANADA. MARINE... A COLD FRONT DRAPED ACROSS THE CENTRAL GREAT LAKES IS RESULTING IN WEAK FLOW WITHIN THE TROUGH OF LOW PRESSURE. THE EXCEPTION WOULD BE LAKE ERIE AND LAKE ST CLAIR WHOM WILL CONTINUE TO RESIDE IN THE SOUTHWESTERLY FLOW IN ADVANCE OF THE FRONT THROUGH THIS EVENING. THE FRONT WILL BRING ABOUT A NOTABLE WIND SHIFT TONIGHT OVER LAKE HURON TO NORTHWESTERLY...WHILE A TIGHTENED GRADIENT PROVIDES A BOOST TO WIND SPEEDS WHICH WILL RANGE BETWEEN 20 AND 25 KNOTS POST COLD FRONT. THIS FLOW WILL CONTINUE THROUGH WEDNESDAY AND WEDNESDAY NIGHT AS A SECONDARY FRONT THEN DROPS THROUGH THE REGION. HIGH PRESSURE WILL ALLOW WINDS TO RELAX ON THURSDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MICHIGAN WATERS OF LAKE ERIE...NONE. && UPDATE.......HLO AVIATION.....HLO SHORT TERM...JVC LONG TERM....DRK MARINE.......DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1046 AM EDT TUE SEP 8 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-091500- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1046 AM EDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE GREATEST COVERAGE THROUGH THE AFTERNOON AND EARLY EVENING WILL BE NORTH OF THE I-69 CORRIDOR...WITH ACTIVITY THEN FILLING IN ACROSS THE REMAINDER OF SOUTHEAST MICHIGAN TONIGHT. THE BIGGEST THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. THE FLOOD THREAT WILL BE THE HIGHEST NORTH OF THE I-69 CORRIDOR. A FEW STORMS COULD ALSO BE STRONG...WITH WIND GUSTS TO 50 MPH AND HAIL TO ONE-HALF INCH IN DIAMETER. STORMS WILL MOVE TO THE NORTHEAST AT AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AS THE COLD FRONT EXITS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-091500- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1046 AM EDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE GREATEST COVERAGE THROUGH THE AFTERNOON AND EARLY EVENING WILL BE ACROSS LAKE HURON...WITH ACTIVITY THEN FILLING IN ACROSS THE REMAINDER OF THE CENTRAL GREAT LAKES TONIGHT. THE BIGGEST THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL. A FEW STORMS COULD ALSO BE STRONG...WITH WIND GUSTS TO 45 KNOTS AND HAIL TO ONE-HALF INCH IN DIAMETER. STORMS WILL MOVE TO THE NORTHEAST AT AROUND 30 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AS THE COLD FRONT EXITS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). HLO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1123 AM EDT TUE SEP 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN GOODRICH 42.92N 83.51W
09/08/2015 M1.16 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL
&&
SSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT TUE SEP 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SE FLINT 43.02N 83.69W
09/08/2015 M1.95 INCH GENESEE MI ASOS
24 HOUR TOTAL AT FLINT BISHOP AIRPORT
0700 AM HEAVY RAIN 6 WNW DURAND 42.95N 84.10W
09/08/2015 M1.42 INCH SHIAWASSEE MI COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 4 N BURTON 43.05N 83.62W
09/08/2015 M1.15 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL
0705 AM HEAVY RAIN LEXINGTON 43.27N 82.53W
09/08/2015 M1.05 INCH SANILAC MI CO-OP OBSERVER
24 HOUR TOTAL
0730 AM HEAVY RAIN GOODRICH 42.92N 83.51W
09/08/2015 M1.16 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL
0800 AM HEAVY RAIN DURAND 42.91N 83.99W
09/08/2015 M2.47 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL
0900 AM HEAVY RAIN 5 S FLINT 42.94N 83.68W
09/08/2015 M1.90 INCH GENESEE MI PUBLIC
13 HOUR TOTAL
0900 AM HEAVY RAIN 2 NE CORUNNA 43.00N 84.09W
09/08/2015 M1.99 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR TOTAL WITH 1.02 INCHES FALLING OVER THE LAST 3
HOURS.
&&
SSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
313 PM EDT TUE SEP 8 2015
MIZ047-081945-
MIDLAND-
313 PM EDT TUE SEP 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIDLAND COUNTY...
AT 312 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR COLEMAN TO NEAR VILLAGE OF LAKE ISABELLA...AND
MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
COLEMAN AROUND 320 PM EDT.
EDENVILLE AROUND 325 PM EDT.
OIL CITY AROUND 335 PM EDT.
SANFORD AROUND 345 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE POSEYVILLE...
LAPORTE...NORTH BRADLEY...GORDONVILLE...HOPE...AVERILL...PORTER
TOWNSHIP AND BOMBAY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 1912Z 256DEG 41KT 4380 8460 4357 8496
DT/SFThe Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees reported down.
Tree reported down.
Tree reported down.
Tree reported down.
Trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601653, 601654, 601655, 601656, 601651.